The FAMHP Medication errors working group has received 112 notifications of proven or potential errors since 2016. Thanks to these notifications, corrective or preventive measures were put in place, in collaboration with the pharmaceutical industry.
The Agency encourages healthcare professionals and patients to report any actual or potential medication error.
The FAMHP set up the Medication errors working group in 2016 in order to improve the safety of marketed medicinal products. The members of this working group come from the different directorates general of the FAMHP, analyse and evaluate the reports of medication errors. The reports are mainly received from frontline healthcare professionals, in particular via the pharmacovigilance contact points in hospitals.
Since 2016, the Agency has received 112 notifications of proven or potential medication errors. Thanks to these notifications, corrective or preventive measures were put in place when deemed necessary. They were implemented with the help of the pharmaceutical industry. For example, a change in the packaging, name or dosing device of the medicinal product. There have also been communication actions.
Where did the reports come from?
88 notifications (79 %) came from healthcare professionals, 7 from patients (6 %) and 17 from other sources (15 %).
The majority of notifications from healthcare professionals came from hospital pharmacists. So far, the FAMHP received few notifications from pharmacies open to the public or from patients. This is why the Agency strongly encourages all healthcare professionals and patients to report actual or potential medication errors.
What was the cause of the reported errors?
The analysis of the reports highlighted the following causes:
- Prescription errors:
- errors linked to computerised prescription software.
- Dispensing errors:
- misreading of the prescription,
- resemblance of packaging and names of the medicinal products.
- Preparation errors:
- Errors in the composition of the medicine.
- Administrative errors concerning:
- product selection,
- misuse of the device associated with the medicinal product,
- the way the medicine is administered.
Why report medication errors?
Reporting actual or potential medication errors makes it possible to assess the cause of the error and, if possible, to avoid the error from happening again in the future.
It is important to report all medication errors that may or may not have led to an adverse effect. Reporting potential risks of medication errors and intercepted errors is also valuable for public health.
Both patients and healthcare professionals can report actual or potential medication errors. The FAMHP ensures a follow-up of each received notification.
The number of notifications seems low compared to the high use of medicines on a daily basis.
For the FAMHP, the phenomenon of under-reporting, including for medication errors, remains a concern.
The Agency would like to explicitly encourage healthcare professionals to report any actual or potential medication error, as they could make a beneficial contribution.
How to notify the FAMHP on a medication error?
- Errors with no adverse reactions
Potential or actual errors with no adverse reactions can be reported to firstname.lastname@example.org.
- Errors with adverse reactions
If the error led to an adverse reaction, the classic reporting form should be filled in, describing the context of the medication error.
Other activities of the Medication errors working group
Apart from the analysis of medication error reports, the working group carries out routine activities such as:
- literature reviews;
- analysis of reports from pharmacovigilance databases;
- awareness-raising activities among healthcare professionals and the different services of the FAMHP.
The Agency also participates in the "Medicines Look Alike Sound Alike (LASA)" working group. This multidisciplinary and interinstitutional working group is an initiative of the Federal Public Service Health aiming to guarantee patient safety as much as possible by avoiding incidents with LASA medicines.
In this context, the FAMHP has published updated guidelines for the labelling and packaging of medicinal products for human use on its website.
FLASH VIG-news previously published on this topic:
- DEPO-ELIGARD® (leuprorelin) as a prolonged-release solution for injection: a reassessment of preparation errors
- electronic prescription - new types of possible medication errors
- LYNPARZA® (olaparib): risk of medication errors with new pharmaceutical form
- DEPAKINE - medication error: confusion between Depakine 300 mg/5 ml syrup and Depakine 300 mg/ml drinkable solution
- accidental ingestion of keratolytic solutions by children
- INSULINS in prefilled pens and cartridges for reusable pens: new recommendations